Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 24, NWS Buffalo, NY

June 3, 2020Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 3, 2020, 12:25 AM EDT for Allegany County, Cattaraugus County, New York. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 12:25 AM EDT (04:25 UTC)
Expired
Jun 3, 2020, 1:30 AM EDT
In force
65 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 88 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 12:25 AM EDTTSTM WND DMGWest Valley, NYLARGE TREE LIMB DOWN ACROSS DRIVEWAY
Jun 3, 12:25 AM EDTTSTM WND GST 616 Sse Delevan, NY
Jun 3, 12:36 AM EDTTSTM WND DMGEllicottville, NYMULTIPLE TREES DOWN.
Jun 3, 12:42 AM EDTTSTM WND DMGCuba, NYWIRES DOWN.
Jun 3, 12:52 AM EDTTSTM WND DMGBolivar, NYTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS51 KBUF 030425
SVRBUF
NYC003-009-030530-
/O.NEW.KBUF.SV.W.0024.200603T0425Z-200603T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1225 AM EDT Wed Jun 3 2020

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Cattaraugus County in western New York...
  Allegany County in western New York...

* Until 130 AM EDT..

* At 1224 AM EDT, a severe thunderstorm was located near
  Franklinville, or 18 miles northeast of Salamanca, moving southeast
  at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Olean, Salamanca, Wellsville, Allegany State Park, Ashford,
  Allegany, Franklinville, Belfast, Cuba and Rushford.

 This includes Interstate 86 between exits 18 and 31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm has the potential to 
produce widespread wind damage across Cattaraugus and western 
Allegany counties. SEEK SHELTER NOW inside a sturdy structure and 
stay away from windows!

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4200 7886 4239 7893 4248 7808 4200 7775
TIME...MOT...LOC 0424Z 333DEG 41KT 4238 7852 

HAIL...1.00IN
WIND...70MPH
 
$$

Hitchcock
3 follow-up statements
157 
WWUS51 KBUF 030444
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1244 AM EDT Wed Jun 3 2020

NYC003-009-030530-
/O.CON.KBUF.SV.W.0024.000000T0000Z-200603T0530Z/
Cattaraugus NY-Allegany NY-
1244 AM EDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHEASTERN CATTARAUGUS AND SOUTHERN ALLEGANY COUNTIES...

At 1243 AM EDT, a severe thunderstorm was located near Cuba, or 7
miles north of Olean, moving southeast at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Olean, Salamanca, Wellsville, Allegany State Park, Ashford, Allegany,
Franklinville, Belfast, Cuba and St. Bonaventure.

 This includes Interstate 86 between exits 21 and 31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm has the potential to 
produce widespread wind damage across eastern Cattaraugus and 
western Allegany counties. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows!

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4200 7868 4230 7880 4240 7802 4200 7775
TIME...MOT...LOC 0443Z 333DEG 41KT 4218 7838 

HAIL...1.00IN
WIND...70MPH
 
$$

Hitchcock
936 
WWUS51 KBUF 030511
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
111 AM EDT Wed Jun 3 2020

NYC003-009-030530-
/O.CON.KBUF.SV.W.0024.000000T0000Z-200603T0530Z/
Cattaraugus NY-Allegany NY-
111 AM EDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHEASTERN CATTARAUGUS AND SOUTHERN ALLEGANY COUNTIES...

At 110 AM EDT, severe thunderstorms were located along a line
extending from near Wellsville to near Allegany, moving southeast at
40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Olean, Salamanca, Wellsville, Allegany State Park, Allegany, St.
Bonaventure, Weston Mills, Carrollton, Bolivar and Portville.

 This includes Interstate 86 between exits 21 and 26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4218 7875 4211 7813 4215 7785 4200 7775
      4200 7868
TIME...MOT...LOC 0510Z 331DEG 37KT 4207 7788 4205 7859 

HAIL...1.00IN
WIND...70MPH
 
$$

Hitchcock
334 
WWUS51 KBUF 030530
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
130 AM EDT Wed Jun 3 2020

NYC003-009-030540-
/O.EXP.KBUF.SV.W.0024.000000T0000Z-200603T0530Z/
Cattaraugus NY-Allegany NY-
130 AM EDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CATTARAUGUS AND
SOUTHERN ALLEGANY COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 4218 7875 4211 7813 4215 7785 4200 7775
      4200 7868
TIME...MOT...LOC 0530Z 333DEG 41KT 4189 7776 4187 7847 

$$

Hitchcock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:06 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 2, 8:06 PM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
806 PM EDT Tue Jun 2 2020

.SYNOPSIS...
A round of showers and thunderstorms may be locally severe late this
evening over western New York with a second wave of showers and
thunderstorms possible Wednesday morning. Generally dry conditions
then follow with higher temperatures for the remainder of the work
week. Unsettled and cooler conditions are likely this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
...HEAVY RAIN AND STRONG THUNDERSTORMS POSSIBLE ACROSS WESTERN
NY TONIGHT INTO WEDNESDAY MORNING...

There will potentially be two MCS (or remnants of) which will impact
the region tonight through Wednesday morning.

SPC highlights a slight risk of severe weather with an initial wave
late this evening, with hail and strong to damaging winds the
primary threat.

After this moves through there will be a break in the action late
tonight, with only scattered showers. However, there is good
agreement among mesoscale guidance that an MCS will move across far
Western NY around daybreak Wednesday. Unlike the first wave, our
region will be in the northern sector of this wave, which will limit
the severe weather potential but increase the risk for heavy rain.
Most likely timing is between 7 a.m. and 11 a.m.

Otherwise, scattered showers and thunderstorms will develop
Wednesday afternoon due to the combination of instability and
the passage of a cold front.

The vast majority of Wednesday night will be dry.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Weak high pressure and dry weather to start the period.

Unsettled with showers Friday afternoon and evening with potential
frontal passage. General frontal speeds accepted from ECMWF.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Most areas to be fair and dry with Canadian high gradually building
across the region. 50/50 use of NBM and ECMWF.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
While VFR conditions will be in place throughout the region through
midnight...showers and thunderstorms will become likely. This will
especially be the case across the Finger Lakes and Eastern Lake
Ontario region. Some of the storms in the Finger Lakes region could
be strong to severe.

In the wake of the showers and thunderstorms...cigs overnight
are forecast to drop to IFR to MVFR levels at KJHW and KART.

An area of moderate to heavy rain with embedded thunderstorms will
then cross western New York Wednesday morning. IFR to MVFR
conditions will accompany this area of unsettled weather. As we
push through the midday...VFR flight conditions will return to the
region.

There will also be a brief window for some low level wind shear...
mainly over the western counties...between about 03-06z.

Outlook...
Thursday...VFR.
Friday through Saturday...Mainly VFR. A few showers possible.
Sunday...VFR.

&&

.MARINE...
Choppy conditions will be found on Lake Erie for most of
tonight...as moderate to fresh southwesterlies will be in place.
Weaker winds will be noted on Lake Ontario. There will also be the
risk for thunderstorms this evening...and again Wednesday morning.
The latter will especially be the case for Lake Erie when the storms
Wednesday morning could be strong.

In the wake of a frontal passage Wednesday morning...moderate west
to southwest winds will be found throughout the region. This will
produce choppy conditions on the eastern half of Lake Ontario during
the afternoon and evening...although SCA advisories are unlikely at
this time.

Weak high pressure crossing the Lower Great Lakes Thursday and
Thursday night will support generally light winds and negligible
waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Fries/RSH
NEAR TERM...Apffel/RSH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jun 2, 1:52 PM EDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
152 PM EDT Tue Jun 2 2020

NYZ001>003-010>014-019>021-085-031800-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

A couple rounds of thunderstorms are expected tonight through early
Wednesday morning. There is a slight risk that storms may contain
strong, gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk that storms may contain strong, gusty winds
and heavy rainfall Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-031800-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-031800-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-031800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

A couple rounds of thunderstorms are expected tonight through early
Wednesday morning. There is a slight risk that a few storms may
contain strong, gusty winds and locally higher waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk that a few storms may contain strong, gusty
winds and locally higher waves Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Local storm report, Jun 2, 11:20 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1120 PM EDT TUE JUN 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             BUFFALO                 42.89N  78.86W
06/02/2020  M1.00 INCH       ERIE               NY   BROADCAST MEDIA

&&

EVENT NUMBER BUF2000797

AR
Local storm report, Jun 2, 11:30 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1130 PM EDT TUE JUN 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             GRANDYLE VILLAGE        42.99N  78.95W
06/02/2020  M1.50 INCH       ERIE               NY   BROADCAST MEDIA

&&

EVENT NUMBER BUF2000798

AR
Local storm report, Jun 2, 11:55 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1155 PM EDT TUE JUN 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND DMG     BUFFALO                 42.88N  78.87W
06/02/2020                   ERIE               NY   TRAINED SPOTTER

            LARGE TREE DOWN ON CLINTON STREET.

&&

EVENT NUMBER BUF2000799

AR
Local storm report, Jun 3, 12:15 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1215 AM EDT WED JUN 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     TSTM WND DMG     BERGEN                  43.08N  77.94W
06/02/2020                   GENESEE            NY   LAW ENFORCEMENT

            TREE DOWN ON RT 19

&&

EVENT NUMBER BUF2000800

AR
Local storm report, Jun 3, 12:21 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1221 AM EDT WED JUN 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             GLENWOOD                42.62N  78.66W
06/03/2020  M1.25 INCH       ERIE               NY   SOCIAL MEDIA

&&

EVENT NUMBER BUF2000801

AR
Local storm report, Jun 3, 12:23 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1223 AM EDT WED JUN 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             SOLDIERS PLACE          42.92N  78.87W
06/02/2020  M1.00 INCH       ERIE               NY   TRAINED SPOTTER

            HAIL IN ELMWOOD VILLAGE

&&

EVENT NUMBER BUF2000802

THOMAS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:05 PM EDTSpecial Weather StatementBUFErie, Genesee, Niagara, Orleans, Wyoming55 min
Jun 2, 9:47 PM EDTSpecial Marine WarningBUF58 min
Jun 2, 10:13 PM EDTSevere Thunderstorm WarningBUFErie, Niagara62 min
Jun 2, 10:27 PM EDTSpecial Marine WarningBUF93 min
Jun 2, 10:49 PM EDTSevere Thunderstorm WarningBUFErie56 min
Jun 2, 10:53 PM EDTSpecial Weather StatementBUFGenesee52 min
Jun 2, 11:06 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Ontario, Orleans54 min
Jun 2, 11:28 PM EDTFlash Flood WarningBUFErie, Niagara3 hr
Jun 2, 11:40 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Wyoming65 min
Jun 2, 11:43 PM EDTSpecial Marine WarningBUF46 min
Jun 3, 5:43 AM EDTSpecial Weather StatementBUFChautauqua62 min
Jun 3, 6:17 AM EDTSpecial Weather StatementBUFErie, Niagara73 min
Jun 3, 6:26 AM EDTSpecial Marine WarningBUF34 min
Jun 3, 6:39 AM EDTSpecial Weather StatementBUFErie36 min
Jun 3, 4:06 PM EDTSpecial Weather StatementBUFLivingston, Wyoming24 min
Jun 3, 6:09 PM EDTSpecial Marine WarningBUF50 min
Jun 3, 6:39 PM EDTSpecial Marine WarningBUF66 min
Jun 3, 6:43 PM EDTSpecial Weather StatementBUFJefferson47 min
Jun 3, 7:01 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis44 min
Jun 3, 7:24 PM EDTSpecial Weather StatementBUFMonroe36 min
Jun 3, 7:37 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario53 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.